Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The equality case of the Penrose inequality for asymptotically flat graphs
HTML articles powered by AMS MathViewer

by Lan-Hsuan Huang and Damin Wu PDF
Trans. Amer. Math. Soc. 367 (2015), 31-47 Request permission


We prove the equality case of the Penrose inequality in all dimensions for asymptotically flat hypersurfaces. It was recently proven by G. Lam that the Penrose inequality holds for asymptotically flat graphical hypersurfaces in Euclidean space with non-negative scalar curvature and with a minimal boundary. Our main theorem states that if the equality holds, then the hypersurface is a Schwarzschild solution. As part of our proof, we show that asymptotically flat graphical hypersurfaces with a minimal boundary and non-negative scalar curvature must be mean convex, using the argument that we developed in our paper, Hypersurfaces with non-negative scalar curvature (J. Differential Geom., vol. 95 (2013), pp. 249–278). This enables us to obtain the ellipticity for the linearized scalar curvature operator and to establish the strong maximum principles for the scalar curvature equation.
  • Robert Bartnik, The mass of an asymptotically flat manifold, Comm. Pure Appl. Math. 39 (1986), no. 5, 661–693. MR 849427, DOI 10.1002/cpa.3160390505
  • Hubert L. Bray, Proof of the Riemannian Penrose inequality using the positive mass theorem, J. Differential Geom. 59 (2001), no. 2, 177–267. MR 1908823
  • Hubert L. Bray, On the positive mass, Penrose, and ZAS inequalities in general dimension, Surveys in geometric analysis and relativity, Adv. Lect. Math. (ALM), vol. 20, Int. Press, Somerville, MA, 2011, pp. 1–27. MR 2906919
  • Hubert L. Bray and Kevin Iga, Superharmonic functions in $\mathbf R^n$ and the Penrose inequality in general relativity, Comm. Anal. Geom. 10 (2002), no. 5, 999–1016. MR 1957660, DOI 10.4310/CAG.2002.v10.n5.a5
  • Hubert L. Bray and Dan A. Lee, On the Riemannian Penrose inequality in dimensions less than eight, Duke Math. J. 148 (2009), no. 1, 81–106. MR 2515101, DOI 10.1215/00127094-2009-020
  • Justin Corvino, Scalar curvature deformation and a gluing construction for the Einstein constraint equations, Comm. Math. Phys. 214 (2000), no. 1, 137–189. MR 1794269, DOI 10.1007/PL00005533
  • Mattias Dahl, Romain Gicquaud, and Anna Sakovich, Penrose type inequalities for asymptotically hyperbolic graphs, Ann. Henri Poincaré 14 (2013), no. 5, 1135–1168. MR 3070749, DOI 10.1007/s00023-012-0218-4
  • Levi Lopes de Lima and Frederico Girão, The ADM mass of asymptotically flat hypersurfaces, arXiv:1108.5474v3 [math.DG].
  • Levi Lopes de Lima and Frederico Girão, Positive mass and Penrose type inequalities for asymptotically hyperbolic hypersurfaces, arXiv:1201.4991 [math.DG].
  • Levi Lopes de Lima and Frederico Girão, A rigidity result for the graph case of the Penrose inequality, arXiv:1205.1132 [math.DG].
  • Levi Lopes de Lima and Frederico Girão, An Alexandrov-Fenchel-type inequality in hyperbolic space with an application to a Penrose inequality, arXiv:1209.0438 [math.DG].
  • Alexandre Freire and Fernando Schwartz, Mass-capacity inequalities for conformally flat manifolds with boundary, Comm. Partial Differential Equations 39 (2014), no. 1, 98–119. MR 3169780, DOI 10.1080/03605302.2013.851211
  • Pengfei Guan and Junfang Li, The quermassintegral inequalities for $k$-convex starshaped domains, Adv. Math. 221 (2009), no. 5, 1725–1732. MR 2522433, DOI 10.1016/j.aim.2009.03.005
  • Jorge Hounie and Maria Luiza Leite, Two-ended hypersurfaces with zero scalar curvature, Indiana Univ. Math. J. 48 (1999), no. 3, 867–882. MR 1736975, DOI 10.1512/iumj.1999.48.1664
  • Lan-Hsuan Huang and Damin Wu, Hypersurfaces with nonnegative scalar curvature, J. Differential Geom. 95 (2013), no. 2, 249–278. MR 3128984
  • Lan-Hsuan Huang and Damin Wu, Geometric inequalities and rigidity theorems on equatorial spheres, arXiv:1104.0406 [math.DG].
  • Gerhard Huisken and Tom Ilmanen, The inverse mean curvature flow and the Riemannian Penrose inequality, J. Differential Geom. 59 (2001), no. 3, 353–437. MR 1916951
  • Jeffrey L. Jauregui, Penrose-type inequalities with a Euclidean background, arXiv:1108.4042v1 [math.DG].
  • Mau-Kwong George Lam, The Graph Cases of the Riemannian Positive Mass and Penrose Inequalities in All Dimensions, ProQuest LLC, Ann Arbor, MI, 2011. Thesis (Ph.D.)–Duke University. MR 2873434
  • Robert C. Reilly, On the Hessian of a function and the curvatures of its graph, Michigan Math. J. 20 (1973), 373–383. MR 334045
  • Robert C. Reilly, Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Differential Geometry 8 (1973), 465–477. MR 341351
  • Harold Rosenberg, Hypersurfaces of constant curvature in space forms, Bull. Sci. Math. 117 (1993), no. 2, 211–239. MR 1216008
  • Richard Sacksteder, On hypersurfaces with no negative sectional curvatures, Amer. J. Math. 82 (1960), 609–630. MR 116292, DOI 10.2307/2372973
  • Richard M. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, J. Differential Geom. 18 (1983), no. 4, 791–809 (1984). MR 730928
  • Fernando Schwartz, A volumetric Penrose inequality for conformally flat manifolds, Ann. Henri Poincaré 12 (2011), no. 1, 67–76. MR 2770090, DOI 10.1007/s00023-010-0070-3
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C24, 83C99
  • Retrieve articles in all journals with MSC (2010): 53C24, 83C99
Additional Information
  • Lan-Hsuan Huang
  • Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269
  • MR Author ID: 861470
  • Email:
  • Damin Wu
  • Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269
  • MR Author ID: 799841
  • Email:
  • Received by editor(s): May 11, 2012
  • Published electronically: September 18, 2014
  • Additional Notes: The first author acknowledges NSF grant DMS-$1005560$ and DMS-$1301645$ for partial support.
  • © Copyright 2014 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 367 (2015), 31-47
  • MSC (2010): Primary 53C24; Secondary 83C99
  • DOI:
  • MathSciNet review: 3271252